North Carolina, 2023

Flood in North Carolina, August 27, 2023

August 27, 2023 · NWS ILM · 1 event in 1 county or zone

Heavy rain caused some minor road flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Heavy rain caused some minor road flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 27, 2:54 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 27, 2:54 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
354 PM EDT Sun Aug 27 2023

.SYNOPSIS...
Unsettled weather is likely over the next several days.
Tropical Storm Idalia will move over or near the area mid to
late week leading to heavy rain, high winds, as well as coastal
and marine impacts.

&&

.NEAR TERM /THROUGH MONDAY/...
Latest surface analysis shows a nearly stationary frontal
boundary draped across the northwestern portion of the local
forecast area, spanning roughly from Timmonsville to
Elizabethtown. Convection has now spawned along this boundary,
aided by a weakening shortwave aloft that's providing some extra
forcing and organization to these storms. This is expected to
be the focus for convection for the rest of this evening, with
associated cold pools and outflow boundaries keeping the storms
alive inland. With plenty of instability to work with (MLCAPE at
2000-2500 J/kg) and DCAPE over 1000 J/kg, strong to potentially
severe storms are possible tonight, with damaging winds being
the main threat. This activity may linger through midnight, a
little later than usual, due to the favorable forcing and lift
inland.

Rain chances slowly let up throughout the overnight hours,
though scattered showers along and west of I-95 will still be
possible. Winds die down late tonight, and areas of fog are
possible before sunrise Monday morning, particularly in spots
where the rain fell. Lows tonight in the low-to-mid 70s.

Monday, same old frontal boundary remains stalled inland, not
moving much from the previous day. More showers and storms
possible by the afternoon, though the activity shouldn't be as
widespread as what is ongoing currently, since the shortwave
energy aloft drops off. Even so, strong storms are possible
again, with plenty of instability to work with. Highs in the
upper 80s to near 90 in some spots.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
Similar scenario heading into Tuesday as Monday, with weak
embedded energy in the WSW flow aloft working in tandem with an
aftn sea breeze to product scattered showers and thunderstorms,
some with heavy rain and strong gusty winds. Temps still normal
for late August, with highs in the upper 80s to around 90.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Main event during the long term period is approaching Tropical
Storm Idalia. Idalia is forecast to move up through Florida then
either move directly over our area or stay off our coast on
Thursday. Regardless of the exact track, expect periods of
moderate to heavy rain, gusty winds (highest along the coast
where tropical storm conditions are possible), and several
coastal hazards including hazardous surf and strong rip
currents. The timing of the greatest impacts is late Wednesday
into Thursday, before conditions improve late Thursday into
Friday as Idalia pushes offshore. Expect much drier weather for
Friday into the weekend. Please keep up with the latest on
Idalia at www.nhc.noaa.gov.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers are finally starting to show on radar, with the
convective initiation split between the inland frontal boundary
and the seabreeze pushing from the coast. Expecting convection
to become more scattered this afternoon and evening, with a
focus on the inland terminals more than anybody else. Feel
pretty confident on a TEMPO group for TSRA at both KFLO and KLBT
from 21-01Z this evening, with MVFR or brief IFR possible within
storms. Also put a TEMPO group for KILM slightly earlier, with
slightly less confidence.

Front likely lingers inland tonight, before starting to recede
northwestward after midnight. This means scattered showers and
storms may continue to threaten KFLO and KLBT after 02Z. Should
dry off a bit after 06Z, but winds die down. Fog or low stratus
looks like a pretty good bet tonight, especially where rain
falls. IFR restrictions may build into KFLO and KLBT before
sunrise Monday, and may take awhile to erode away. Should be
back to VFR for everyone towards the end of the 18Z TAF period.

Extended Outlook... The frontal boundary will linger through
Tuesday producing more widespread showers and t-storms. Tropical
Storm Idalia likely creates a few flight restrictions by late
Wednesday, though the details here are still murky.

&&

.MARINE...
Through Monday...Southerly winds at 10-15kts should decrease to
5-10kts tonight and become a bit more easterly. Winds will then
become a bit more out of the SE by late Monday morning. Seas
generally 2- 3ft.

Monday Night Through Friday...This period starts off fairly
quiet with weak sfc high pressure over the vicinity and another
sea breeze for Tuesday. Conditions then steadily deteriorate
Wednesday and Thursday as current Tropical Storm Idalia either
moves through the area or stays off to the SE. Expect strong
winds and high seas regardless of the exact track of Idalia,
with tropical storm-level conditions possible Wednesday
overnight into the day Thursday. Improving marine conditions
then for Friday with NW flow.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...IGB
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...IGB
MARINE...MAS/IGB
Hazardous weather outlook, Aug 27, 2:50 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
350 PM EDT Sun Aug 27 2023

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-282000-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
350 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Widespread thunderstorms developing near a stalled frontal boundary
will bring the potential for extended periods of heavy rain and
localized flooding through late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical Storm Idalia in the northwestern Caribbean Sea will start to
creep into the eastern Gulf of Mexico by Monday, and is expected to
strengthen into a hurricane by Tuesday. This system is likely to
bring weather impacts to the eastern Carolinas Wednesday into
Thursday, including heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ056-282000-
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
350 PM EDT Sun Aug 27 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Widespread thunderstorms developing near a stalled frontal boundary
will bring the potential for extended periods of heavy rain and
localized flooding through late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous rip currents and hazardous surf may develop Tuesday and
Wednesday due to swells from Hurricane Franklin.

Tropical Storm Idalia in the northwestern Caribbean Sea will start to
creep into the eastern Gulf of Mexico by Monday, and is expected to
strengthen into a hurricane by Tuesday. This system is likely to
bring weather impacts to the eastern Carolinas Wednesday into
Thursday, including heavy rainfall and gusty winds.

Minor coastal flooding is possible with the late afternoon and early
evening high tides this upcoming week. Coastal flooding is possible
outside of any potential tropical cyclone impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-282000-
Coastal Brunswick-Coastal Horry-
350 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Widespread thunderstorms developing near a stalled frontal boundary
will bring the potential for extended periods of heavy rain and
localized flooding through late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous rip currents and hazardous surf are possible Tuesday and
Wednesday due to swells from Hurricane Franklin.

Tropical Storm Idalia in the northwestern Caribbean Sea will start to
creep into the eastern Gulf of Mexico by Monday, and is expected to
strengthen into a hurricane by Tuesday. This system is likely to
bring weather impacts to the eastern Carolinas Wednesday into
Thursday, including heavy rainfall and gusty winds.

Minor coastal flooding is possible with the late afternoon and early
evening high tides this week. Coastal flooding is possible outside
of any potential tropical cyclone impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-282000-
Inland New Hanover-
350 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Widespread thunderstorms developing near a stalled frontal boundary
will bring the potential for extended periods of heavy rain and
localized flooding through late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical Storm Idalia in the northwestern Caribbean Sea will start to
creep into the eastern Gulf of Mexico by Monday, and is expected to
strengthen into a hurricane by Tuesday. This system is likely to
bring weather impacts to the eastern Carolinas Wednesday into
Thursday, including heavy rainfall and gusty winds.

Minor coastal flooding is likely with the late afternoon and early
evening high tides this week. Coastal flooding is expected outside
of any potential tropical cyclone impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-282000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
350 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical Storm Idalia in the northwestern Caribbean Sea will start to
creep into the eastern Gulf of Mexico by Monday, and is expected to
strengthen into a hurricane by Tuesday. This system is likely to
bring weather impacts to the eastern Carolinas Wednesday into
Thursday, including heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IGB

In the hours before

Special weather statement, Aug 27, 3:05 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Wilmington NC
405 PM EDT Sun Aug 27 2023

SCZ032-272030-
Florence SC-
405 PM EDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of central Florence
County through 430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Effingham, or 7 miles south of Florence, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake City, Pamplico, Hyman, Hannah, Mars Bluff, Effingham, Poston,
Francis Marion University, Friendfield, Claussen, New Hope,
Evergreen, Kingsburg, Scranton, Coward, and Lake City Community
Hospital.

This includes Interstate 95 in South Carolina between mile markers
153 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3423 7963 3403 7951 3400 7951 3399 7952
      3397 7950 3397 7948 3395 7949 3393 7947
      3393 7946 3392 7946 3392 7945 3391 7945
      3387 7942 3385 7981 3413 7993
TIME...MOT...LOC 2005Z 343DEG 11KT 3407 7976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TRA
Special weather statement, Aug 27, 3:21 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wilmington NC
421 PM EDT Sun Aug 27 2023

NCZ087-096-272115-
Robeson NC-Bladen NC-
421 PM EDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of northwestern Bladen
and northeastern Robeson Counties through 515 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Pauls, or 10 miles north of Lumberton, moving southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Pauls, Smiths, Rex, Howellsville, Tolarsville, Duart, Robeson
Community College, Tobermory, Barker Ten Mile, Jerome, Parkton,
Rennert, and Tar Heel.

This includes Interstate 95 in North Carolina between mile markers 22
and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3490 7894 3488 7892 3486 7893 3484 7890
      3485 7880 3485 7872 3484 7867 3459 7885
      3476 7917 3492 7901
TIME...MOT...LOC 2021Z 298DEG 13KT 3478 7896

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TRA
Special weather statement, Aug 27, 3:49 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
449 PM EDT Sun Aug 27 2023

NCZ096-099-272130-
Columbus NC-Bladen NC-
449 PM EDT Sun Aug 27 2023

...Strong thunderstorms will impact portions of Bladen and
northeastern Columbus Counties through 530 PM EDT...

At 449 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bladen Community College to Freeman. These
storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elizabethtown, Rowan, Sandyfield, Carvers, Bladen Community College,
Abbottsburg, Lisbon, Lagoon, Elkton, Emerson, Council, Kelly, Ruskin,
Freeman, White Oak, Delco, Riegelwood, Clarkton, White Lake, and
Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3453 7826 3450 7825 3446 7818 3440 7825
      3437 7823 3437 7821 3436 7821 3422 7825
      3458 7884 3485 7869 3485 7866
TIME...MOT...LOC 2049Z 299DEG 3KT 3463 7871 3434 7827

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TRA
Special weather statement, Aug 27, 4:02 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
502 PM EDT Sun Aug 27 2023

NCZ105-107-109-272130-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
502 PM EDT Sun Aug 27 2023

...Strong thunderstorms will impact portions of northern New Hanover,
southwestern Pender and northeastern Brunswick Counties through 530
PM EDT...

At 502 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rocky Point to Riegelwood. Movement was
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wilmington, Leland, Hampstead, Wrightsboro, Wilmington International
Airport, Batarora, Rocky Point, Murrayville, Castle Hayne, Phoenix,
Kings Grant, Porters Neck, Ogden, Belville, Navassa, Sandy Creek.

This includes the following highways...
 Interstate 40 between mile markers 408 and 416.
 Interstate 140 between mile markers 15 and 20.
 US Route 17 in Brunswick County between mile markers 41 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3439 7769 3419 7792 3419 7795 3420 7796
      3419 7796 3421 7825 3424 7824 3436 7816
      3435 7820 3436 7821 3437 7821 3446 7786
TIME...MOT...LOC 2102Z 307DEG 15KT 3440 7791 3433 7820

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TRA
Special weather statement, Aug 27, 4:05 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wilmington NC
505 PM EDT Sun Aug 27 2023

SCZ023-032-272130-
Florence SC-Darlington SC-
505 PM EDT Sun Aug 27 2023

...Strong thunderstorms will impact portions of northwestern Florence
and southwestern Darlington Counties through 530 PM EDT...

At 504 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oats to near Timmonsville. Movement was
east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence, Timmonsville, Lamar, Lydia, and Oats.

This includes the following highways...
 Interstate 20 between mile markers 126 and 141.
 Interstate 95 in South Carolina near mile marker 146, and between
mile markers 151 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3434 8017 3415 7973 3404 7987 3418 8014
      3420 8011 3423 8011 3427 8014 3428 8013
      3430 8016 3431 8016 3433 8018 3434 8018
TIME...MOT...LOC 2104Z 265DEG 13KT 3422 8013 3411 7990

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TRA
Special weather statement, Aug 27, 4:43 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
543 PM EDT Sun Aug 27 2023

SCZ032-033-039-058-059-272215-
Marion SC-Northern Horry SC-Williamsburg SC-Florence SC-
Central Horry SC-
543 PM EDT Sun Aug 27 2023

...Strong thunderstorms will impact portions of southeastern
Florence, northwestern Horry, Marion and northeastern Williamsburg
Counties through 615 PM EDT...

At 542 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galivants Ferry to 6 miles east of Cades.
Movement was northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Horry, Loris, Johnsonville, Hemingway, Galivants Ferry, Hannah,
Poston, Brittons Neck, Indiantown, Gresham, Bayboro, Allsbrook, Green
Sea, Kingsburg, Aynor, and Stuckey.

This includes SC Highway 22 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3424 7903 3382 7977 3368 7957 3404 7883
TIME...MOT...LOC 2142Z 240DEG 7KT 3403 7916 3379 7967

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TRA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbus

When
August 27, 5:45 PM EST to 6:45 PM EST
Where
Columbus County, 0.57 mi E of Lake Waccamaw to 0.24 mi ESE of Lake Waccamaw
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.320, -78.510

Street flooding resulted from heavy rain and backed up storm drains. Three rain gauges in the area reported 4. 2 to 5. 0 inches of rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131389.